Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 10, NWS Cheyenne, WY

January 23, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 23, 2022, 1:09 AM MST for 4 counties in Wyoming. It took effect at Jan 23, 2022, 11:17 AM MST. It was in force for 14 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2022, 1:09 AM MST (08:09 UTC)
In effect from
Jan 23, 2022, 11:17 AM MST
Expired
Jan 24, 2022, 1:23 AM MST
In force
14 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 12:20 PM MSTHIGH SUST WINDS 401 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Jan 23, 6:32 PM MSTNON-TSTM WND GST 573 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 29 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3979 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS75 KCYS 230809
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
109 AM MST Sun Jan 23 2022

WYZ106-110-240000-
/O.NEW.KCYS.HW.W.0010.220123T2100Z-220124T1200Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
109 AM MST Sun Jan 23 2022

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  North Snowy Range Foothills.

* WHEN...From 2 PM this afternoon to 5 AM MST Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
013 
WWUS75 KCYS 231817
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1117 AM MST Sun Jan 23 2022

WYZ106-240230-
/O.EXT.KCYS.HW.W.0010.220123T1817Z-220124T1200Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1117 AM MST Sun Jan 23 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County
  including the Bordeaux area along Interstate 25 between 
  Wheatland and Chugwater.

* WHEN...Until 5 AM MST Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-240230-
/O.CON.KCYS.HW.W.0010.220123T2100Z-220124T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1117 AM MST Sun Jan 23 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2PM THIS AFTERNOON UNTIL
5 AM MST MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...North Snowy Range Foothills including the Arlington and
  Elk Mountain areas along Interstate 80.

* WHEN...From 2 PM this afternoon to 5 AM MST Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
243 
WWUS75 KCYS 232049
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
149 PM MST Sun Jan 23 2022

WYZ106-241200-
/O.CON.KCYS.HW.W.0010.000000T0000Z-220124T1200Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
149 PM MST Sun Jan 23 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County 
  including the Bordeaux area along Interstate 25 between 
  Wheatland and Chugwater.

* WHEN...Until 5 AM MST Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-241200-
/O.CON.KCYS.HW.W.0010.220123T2100Z-220124T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
149 PM MST Sun Jan 23 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...North Snowy Range Foothills including the Arlington 
  and Elk Mountain areas along Interstate 80.

* WHEN...From 2 PM this afternoon to 5 AM MST Monday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
247 
WWUS75 KCYS 240823
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
123 AM MST Mon Jan 24 2022

WYZ106-110-240930-
/O.CAN.KCYS.HW.W.0010.000000T0000Z-220124T1200Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
123 AM MST Mon Jan 24 2022

...HIGH WIND WARNING IS CANCELLED...

Winds have eased early this morning and are not expected to reach
warning levels the rest of the morning. Therefore...the High Wind
Warning has been expired early. Drivers could still see gusts of
40 to 45 mph at both Arlington and Bordeaux...but warning level
winds are not expected.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 22, 10:32 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 22, 10:32 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 PM MST Sat Jan 22 2022

.SHORT TERM...(This evening through Sunday)
Issued at 202 PM MST Sat Jan 22 2022

Fairly quiet weather across the region this weekend. In the near
term, the main focus of the forecast is on a marginal strong wind
event possible Sunday night.

It is a nice day across our area for late January, with temperatures
climbing to slightly above average this afternoon. Satellite shows
mainly clear skies,  with the exception of a few wispy high clouds
moving through in the prevailing northwest flow aloft, and some low
stratus in northern Carbon county that is slowly burning off. Winds
have picked up a bit this afternoon but gusts are mostly staying
below 35-40 knots.

On the synoptic scale, we are stuck between a strong ridge over the
west coast and a broad longwave trough persisting to the east. The
ridge is pushing further to the west this afternoon, which is
responsible for the warming temperatures today and tomorrow. 700mb
temperatures today are around -6 to -8C, but should warm to around
-2 to -4C tomorrow. Thus, we expect a rather warm day, especially
east of the Laramie range. Rawlins and Laramie will likely end up in
the mid to upper 30s, while mid to upper 40s will prevail to the
east. We could see some areas reach the lower 50s, more likely in
the North Platte valley and lower elevations of the Nebraska
panhandle.

The next shortwave will move south from Canada tomorrow into Monday
and force the ridge to retrograde slightly. As the jet stream shifts
south across Montana and Wyoming, we will have to watch for
increasing winds again. This event still appears marginal. The 700-
mb winds are not impressive, with the GFS only showing winds around
40 knots. 700-mb gradients are also quite low for consideration of
high winds, possibly due to the more northwest to southeast
orientation of the height contours. That being said, fairly strong
surface high pressure remains entrenched over the basins to our
west, and the movement of a weak surface low across the northern
Great Plains on Sunday night will lead to fairly strong MSLP
gradients across our wind prone gaps. In-house guidance shows about
a 40 to 50% probability of high wind criteria being reached at
Arlington. At Bordeaux, the main things working against high wind
are the lack of significant descent in the latest GFS, as well as
the somewhat unfavorable WNW flow aloft. The GFS does show a roughly
5 mb MSLP gradient across the Laramie range, so it is possible the
low level gradients could still activate strong flow through the gap
despite unfavorable conditions aloft. Confidence remains too low to
issue any headlines at this time, but later shifts will have to
continue to monitor the Sunday night timeframe for strong winds.

On Monday, 700-mb temperatures will start to decline as the next
system approaches. We expect to see increasing cloud cover and
cooler temperatures than Sunday, followed by increasing
precipitation chances which will be explored in the long term
section below.

.LONG TERM...(Sunday night through Saturday)
Issued at 202 PM MST Sat Jan 22 2022

Progressive shortwave will move southeast across the Central Rockies
Monday night and Tuesday morning, producing widespread snowfall.
Latest QPF guidance has increased a bit since 00Z, so accumulations
were nudged upward. Amounts along the WY I-80 Corridor range between
2 and 4 inches, heaviest over the I-80 Summit. The North Laramie
Range may receive 2 inches, with the remainder of the CWA between
0.5 and 1 inch. Pronounced upper level low and longwave trough over
Hudson Bay combined with a stout upper level ridge along the West
Coast will maintain an active northwest flow aloft, allowing several
shortwaves to track southeast across the Rockies and High Plains
through the end of next week. The passage of these shortwaves will
keep the low level pressure/height gradients elevated. Cannot rule
out enhanced mountain waves contributing to stronger winds over the
wind corridors Wednesday and Friday-Saturday. The combination of the
in-house random forest probabilities of 40-60 percent for high
winds and progged 850/700mb gradients, increased wind speeds in the
grids for Bordeaux and Arlington during these time periods.

Wednesday through Friday will bring drier conditions, along with
near to above average temperatures as the upper level ridge out west
translates east into the region. For the weekend, model guidance
begins to vary quite a bit between the Euro/GFS/Canadian as to
whether or not the upper level ridge will break down across our cwa
as another round of northwest flow aloft and chances for
precipitation may occur once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1023 PM MST Sat Jan 22 2022

An area of low-level stratus is spreading slowly south across east
central Wyo and the northern Neb Panhandle late this evening. MVFR
ceilings cannot be ruled out at KCDR/KAIA/KBFF through 12z, though
the most likely scenario appears to be for ceilings to lower to 5k
feet AGL or so. Otherwise, VFR prevails with SCT to BKN skies near
15k feet AGL. Wind gusts 25 to 35 knots will be possible over most
terminals during the late morning/early afternoon on Sunday.

&&

.FIRE WEATHER...
Issued at 202 PM MST Sat Jan 22 2022

Minimal fire weather concerns over the next several days due to
recent precipitation and higher humidity. Breezy conditions are
expected Sunday, but minimum humidities are expected to remain
around or above 30%. Cooler temperatures and higher humidity on
Monday with breezy northwest flow. The next chance for
precipitation will be Monday night into Tuesday, where we expect
fairly widespread but light precipitation across the area again.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...MAJ/BW
AVIATION...CLH
FIRE WEATHER...MN
Hazardous weather outlook, Jan 22, 4:15 AM MST, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
415 AM MST Sat Jan 22 2022

WYZ101>119-231115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
415 AM MST Sat Jan 22 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds are possible for the wind prone areas of southeast
Wyoming Monday as a cold front approaches from the northwest. Snow
returns to the forecast Monday night into Tuesday next week.
Minor accumulations are possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-231115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
415 AM MST Sat Jan 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow returns to the forecast Monday night into Tuesday next week.
Minor accumulations are possible.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.